Why did I gain weight on Lexapro?


Quick Answer

According to Psychology Today, antidepressants such as Lexapro have been connected to weight gain for decades. Scientists are still uncertain about the link between antidepressants, weight gain and appetite, but there has been success in implementing diet plans for people on SSRIs.

Continue Reading
Why did I gain weight on Lexapro?
Credit: afdn CC-BY-2.0

Full Answer

According to Psychology Today, all antidepressants on the market have the potential to cause weight gain. There is no prevailing theory as to why antidepressants have this side effect, but studies conducted on animals suggest that they might interfere with a sub-group of serotonin-containing cells in the brain, which potentially increases hunger.

In Psychology Today, Dr. Judith Wurtman discusses a weight management study she ran at Harvard Medical School with a group of people who gained weight while on various antidepressants. They all reported that their antidepressants led to a significant increase in hunger. Previous studies on obesity suggested that hunger can be quelled by increasing serotonin synthesis.

Dr. Wurtman put the patients on trial on a strict diet that increased serotonin synthesis, according to Psychology Today. This was done by giving the patients easily digested carbohydrates several times a day. They were also encouraged to follow a low calorie diet plan and exercise more frequently. The patients reported an increase in satiety, and most lost weight. Their diet plan is outlined in the book "The Serotonin Power Diet."

Learn more about Side Effects

Related Questions